Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2009, 4:38 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2009, 4:38 PM MDT (22:38 UTC)
- Expired
- Jun 5, 2009, 5:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:48 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:45 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 5, 1:45 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT FRI JUN 5 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY... ACTIVE AFTERNOON AND EVENING WITH NUMEROUS THUNDERSTORMS IN STORE...AS 80 TO 90 KNOT JET STREAK APPROACHES THE AREA ON BACKING FLOW ALOFT. SURFACE CONVERGENCE WILL BE PRESENT ALONG A DEVELOPING FRONTAL BOUNDARY LYING FROM SOUTHEAST TO NORTHWEST ACROSS THE SOUTHERN NEBRASKA PANHANDLE TO CONVERSE COUNTY. THIS BOUNDARY WILL GRADUALLY STRENGTHEN THROUGH THE AFTERNOON HOURS...ALLOWING FOR MOISTURE TO CONTINUE INCREASING INTO THE AREA. THE INCREASED LOW LEVEL MOISTURE AND DAYTIME HEATING WILL ALSO ACT TO INCREASE THE POTENTIAL INSTABILITY...AGAIN ACROSS THE NEBRASKA PANHANDLE AND MORE NARROWLY NORTH-NORTHWESTWARD TOWARD CONVERSE AND NIOBRARA COUNTIES. 18Z SOUNDING DATA FROM VORTEX 2 AT KIMBALL NEBRASKA INDICATES A SIGNIFICANT CAP CONTINUES TO BE PRESENT DUE TO THE THERMAL RIDGE AT 700 MB. 12Z SOUNDINGS INDICATED A STRONG GRADIENT IN 700 MB TEMPERATURES FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH 10C AT DENVER AND JUST 3C AT RAPID CITY. CAP WILL BE DIFFICULT TO OVERCOME WITH HIGHS ONLY EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S IN EXTREME SOUTHEAST WYOMING...BUT CANNOT RULE OUT BREAKING THROUGH THE CAP ONCE BOUNDARIES BEGIN INTERACTING ACROSS THE AREA LATE THIS AFTERNOON. ESPECIALLY WITH THE LATEST NAM FORECASTS INDICATING A SOUTHWESTWARD PUSH OF THE COOLER AIR ALOFT LATE THIS AFTERNOON AND EARLY THIS EVENING. BETTER CHANCES TO BREAK THROUGH THE CAP APPEAR TO BE IN THE NEBRASKA PANHANDLE WHERE WARMER TEMPERATURES ARE EXPECTED AT THOSE LOWER ELEVATIONS. WIND FIELDS ACROSS THE AREA ARE FAVORABLE FOR DEVELOPMENT OF ROTATING UPDRAFTS AND STORMS CAPABLE OF REACHING SEVERE CRITERIA. A BROAD AREA OF 0.2 M/S2 VORTICITY GENERATION PARAMETER AND TWO ELONGATED AREAS OF 1 FOR THE 0-1KM ENERGY HELICITY INDEX ARE SHOWN IN THE 19Z MESOANALYSIS FROM THE STORM PREDICTION CENTER...SUPPORTING THE STORM PREDICTION CENTERS MENTION THAT A TORNADO COULD BE POSSIBLE ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE. THE AFOREMENTIONED CAP WILL BE THE MAIN LIMITING FACTOR TO SEVERE THUNDERSTORM DEVELOPMENT...AT LEAST ACROSS EXTREME SOUTHEAST WYOMING. LATE TONIGHT AND SATURDAY...THE MAIN INGREDIENTS FOR STRONG CONVECTION WILL PUSH NORTH AND EAST OF THE FORECAST AREA. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS THE NORTH EARLY SATURDAY...AND THEN ACROSS MOST OF THE AREA SATURDAY AFTERNOON. SATURDAY NIGHT AND SUNDAY...THE REMAINING PORTION OF THE UPPER LOW OVER THE SOUTHWEST UNITED STATES WILL LIFT ACROSS THE FORECAST AREA. ALONG WITH THE PRESENCE OF THE INCREASED SOUTHWEST FLOW ALOFT THIS WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS BOTH THE MOUNTAIN AREAS AND ADJOINING AREAS. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... SIGNIFICANT COLD FRONT WILL PASS ACROSS THE AREA SUNDAY NIGHT WITH FAIRLY WIDESPREAD PRECIPITATION FOR A TIME...EVEN SOME SNOW POSSIBLE OVER THE HIGHER MTNS AS THICKNESS DROP INTO THE LOWER 550DM RANGE. MODAY LOOKING MILD AND MAINLY DRY EXCEPT CLOSE TO THE COLORADO BORDER WHERE SOME WEAK INSTABILITY SHOULD ALLOW FOR A FEW SHOWERS/STORMS TO DEVELOP IN THE AFTERNOON. REST OF THE WEEK EXPECTED TO BE MILD WITH TEMPERATURES NEAR TO A LITTLE BELOW SEASONAL AVERAGES. NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS AS WELL...MAINLY DIURNAL IN NATURE...AS WEAK IMPULSES RIDE OVER GENERAL LOW LEVEL UPSLOPE FLOW. && .AVIATION... SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON. AREAS OF IFR CONDITIONS WILL BE POSSIBLE BENEATH THE STRONGER THUNDERSTORMS...ALONG WITH LARGE HAIL AND ERRATIC AND GUSTY WINDS. IFR CONDITIONS WILL BE POSSIBLE EAST OF A LINE FROM NEAR LUSK TO KIMBALL AFTER MIDNIGHT TONIGHT AS LOW STRATUS CLOUDS AND FOG ARE EXPECTED. && .FIRE WEATHER... FIRE CONCERNS ARE MINIMAL AS ABUNDANT MOISTURE IN THE ATMOSPHERE SHOULD CREATE WET THUNDERSTORMS THROUGH TONIGHT. STRONG AND GUSTY WINDS...ALONG WITH HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORM ACTIVITY TODAY. && .HYDROLOGY...RIVERS OF CONCERN HAVE OR ARE CLOSE TO CRESTING BELOW FLOOD STAGES AT THIS TIME. EXPECT THEM TO SLOWLY FALL OVER THE NEXT FEW DAYS ASSUMING NO SIGNIFICANT RAINS OCCUR. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM...RE
Hazardous weather outlook, Jun 5, 3:50 PM MDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 350 PM MDT FRI JUN 5 2009 NEZ001>003-019>021-054-055-WYZ060-066>070-061200- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 350 PM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING. SCATTERED THUNDERSTORMS WILL MOVE OVER THE AREA THROUGH MID EVENING. SOME WILL BE SEVERE AND PRODUCE LARGE HAIL IN ADDITION TO THE THREAT FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE FEWER AND WEAKER AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED INTO EARLY THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>065-061200- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY- 350 PM MDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE EVENING HOURS. WHILE THE BEST INSTABILITY IN THE ATMOSPHERE TO SUPPORT STRONG STORMS WILL BE EAST OF THE LARAMIE RANGE TODAY...A FEW STRONG THUNDERSTORMS WILL STILL BE POSSIBLE WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE FEWER AND WEAKER SATURDAY AFTERNOON AND EVENING. THERE WILL BE A CHANCE OF SHOWERS AND AFTERNOON AND EARLY EVENING THUNDERSTORMS ON SUNDAY...AND A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 5, 3:28 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 328 PM MDT FRI JUN 5 2009 WYZ059-060-052230- CONVERSE-NIOBRARA- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK 328 PM MDT FRI JUN 5 2009 ...A FEW STRONG THUNDERSTORMS MOVING INTO EAST CENTRAL WYOMING... AT 320 PM...RADAR SHOWED SOME STORMS MOVING INTO SOUTHEAST CONVERSE AND SOUTHWEST NIOBRARA COUNTIES. THE STORMS WERE LOCATED ABOUT 5 MILES NORTHEAST OF DOUGLAS AND ABOUT 15 MILES SOUTHEAST OF DOUGLAS. THEY WERE MOVING NORTHEAST AT 25 MPH AND WILL BE MOVING ACROSS SOUTHEAST CONVERSE COUNTY INTO SOUTHWEST NIOBRARA COUNTIES THROUGH 430 PM. HAIL UP TO MARBLE SIZE HAS BEEN REPORTED WITH THESE STORMS. IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND WAIT FOR THE STORMS TO PASS. A TORNADO WATCH IS IN EFFECT FOR NIOBRARA COUNTY UNTIL 10 PM.
Local storm report, Jun 5, 3:34 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 14 W HAWK SPRINGS 41.79N 104.54W
06/05/2009 M0.50 INCH GOSHEN WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, Jun 5, 3:46 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 1 E CHUGWATER 41.76N 104.80W
06/05/2009 E1.00 INCH PLATTE WY TRAINED SPOTTER
REPORTER CALLED THE OFFICE AT 1545L TO REPORT LOCAL
FLOODING WITH DRIFTS OF HAIL. PEOPLE IN THE AREA WHEN THE
HAIL FELL REPORTED HAIL SIZES OF QUARTER TO GOLFBALL.
&&
BCHAPMANLocal storm report, Jun 5, 3:53 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 7 E CHUGWATER 41.76N 104.69W
06/05/2009 E1.75 INCH PLATTE WY LAW ENFORCEMENT
HAIL VARIED IN SIZE FROM GOLFBALL TO MARBLE.
&&
BCHAPMANLocal storm report, Jun 5, 4:08 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 11 W LA GRANGE 41.64N 104.38W
06/05/2009 GOSHEN WY STORM CHASER
MOVING TO THE EAST.
&&
BCHAPMANLocal storm report, Jun 5, 4:37 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 3 WSW LA GRANGE 41.62N 104.22W
06/05/2009 GOSHEN WY NWS EMPLOYEE
TORNADO JUST DISSIPATED.
&&
REMANUELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:08 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jun 4, 6:56 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 42 min |
| Jun 5, 2:47 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 58 min |
| Jun 5, 3:06 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 54 min |
| Jun 5, 3:27 PM MDT | Tornado Warning | CYS | Goshen, Platte | 33 min |
| Jun 5, 3:49 PM MDT | Tornado Warning | CYS | Goshen | 26 min |
| Jun 5, 4:10 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 35 min |
| Jun 5, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 26 min |
| Jun 5, 4:42 PM MDT | Tornado Warning | CYS | Goshen, Laramie | 21 min |
| Jun 5, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 65 min |
| Jun 5, 5:40 PM MDT | Tornado Warning | CYS | Banner | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.